Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 29, 2019, 7:51 AM CDT for Appanoose County, Decatur County, Wayne County, Iowa. It was in force for 9 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2019, 7:51 AM CDT (12:51 UTC)
- Expired
- Sep 29, 2019, 4:45 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 10:30 AM CDT | FLASH FLOOD | 2 Wsw Cincinnati, IA | WATER OVER THE ROADWAY REPORTED IN THE 2500 BLOCK OF 170TH AVE IN APPANOOSE COUNTY, IA. |
| Sep 29, 10:30 AM CDT | FLASH FLOOD | 4 W Cincinnati, IA | WATER OVER THE ROADWAY IN THE 2600 BLOCK OF 153RD AVE IN APPANOOSE COUNTY. |
| Sep 29, 3:31 PM CDT | HEAVY RAIN 5.9 | 7 S Melrose, IA | 24 HOUR RAINFALL TOTAL. 1 MILE SOUTH OF BRIDGEVIEW, IOWA NEAR RATHBUN LAKE. |
| Sep 29, 4:10 PM CDT | HEAVY RAIN 2.09 | Humeston, IA | 24 HOUR TOTAL FROM SAT TO SUNDAY EVENING. 2 DAY TOTAL ALL OF SAT-SUN: 2.79 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
089
WGUS53 KDMX 291251
FFWDMX
IAC007-053-185-291845-
/O.NEW.KDMX.FF.W.0024.190929T1251Z-190929T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
751 AM CDT Sun Sep 29 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Decatur County in south central Iowa...
Wayne County in south central Iowa...
Appanoose County in south central Iowa...
* Until 145 PM CDT.
* At 751 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain moving into the warned area. Up
to a quarter to three quarters of an inch has already fallen over
the last two hours . Flash flooding is expected to begin shortly
as heavier rain moves over the area over the next hour to two
hours.
* Some locations that will experience flooding include...
Centerville, Leon, Corydon, Lamoni, Rathbun Lake, Seymour, Moravia,
Allerton, Humeston, Mystic, Cincinnati, Lineville, Garden Grove,
Davis City, Decatur City, Exline, Promise City, Numa, Rathbun and
Clio.
Additional rainfall amounts of half an inch to an inch with isolated
amounts nearing two inches are possible in the warned area.
This includes Interstate 35 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
4057 9401
$$
Ansorge3 follow-up statements
906
WGUS73 KDMX 291554
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1054 AM CDT Sun Sep 29 2019
IAC007-053-185-291845-
/O.CON.KDMX.FF.W.0024.000000T0000Z-190929T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-Wayne IA-Appanoose IA-
1054 AM CDT Sun Sep 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
DECATUR...WAYNE AND APPANOOSE COUNTIES...
At 1030 AM CDT, local law enforcement reported heavy rain due to a
thunderstorm over western Appanoose County. Water was reported over
the road in the 2600 block of 153rd Ave, 2500 block of 170th Ave,
and the 1900 block of 520th Street. Between three-quarters of an
inch to one inch of rain has already fallen in the warned area.
Some locations that will experience flooding include...
Centerville, Leon, Corydon, Lamoni, Rathbun Lake, Seymour, Moravia,
Allerton, Humeston, Mystic, Cincinnati, Lineville, Garden Grove,
Davis City, Decatur City, Exline, Promise City, Numa, Rathbun and
Clio.
Additional rainfall amounts around one-quarter of an inch are
possible in the warned area over the next 2 to 3 hours.
This includes Interstate 35 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
4057 9401
$$
Krull460
WGUS53 KDMX 291806
FFWDMX
IAC007-053-185-292145-
/O.EXT.KDMX.FF.W.0024.000000T0000Z-190929T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
106 PM CDT Sun Sep 29 2019
The National Weather Service in Des Moines has extended the
* Flash Flood Warning for...
Decatur County in south central Iowa...
Wayne County in south central Iowa...
Appanoose County in south central Iowa...
* Until 445 PM CDT.
* At 104 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. An additional 1 to 1.5
inches of rain has fallen, with a total of 1.5 to 3.0 inches
falling across the warned area since this morning.
* Some locations that will experience flooding include...
Centerville, Leon, Corydon, Lamoni, Rathbun Lake, Seymour, Moravia,
Allerton, Humeston, Mystic, Cincinnati, Lineville, Garden Grove,
Davis City, Decatur City, Exline, Promise City, Numa, Rathbun and
Clio.
Additional rainfall amounts of three-quarters of an inch to one inch
are possible in the warned area.
This includes Interstate 35 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
4057 9401
$$
Krull135
WGUS73 KDMX 292139
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
439 PM CDT Sun Sep 29 2019
IAC007-053-185-292145-
/O.EXP.KDMX.FF.W.0024.000000T0000Z-190929T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-Wayne IA-Appanoose IA-
439 PM CDT Sun Sep 29 2019
...THE FLASH FLOOD WARNING FOR DECATUR...WAYNE AND APPANOOSE COUNTIES
WILL EXPIRE AT 445 PM CDT...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat in Wayne, Decatur and Appanoose Counties.
However, an Areal Flood Warning has been issued for Decatur and
Appanoose Counties with road closures and flood waters continuing
across those counties. The Areal Flood Warnings will be in effect
until Monday afternoon, or cancelled if conditions improve before
that time. No additional rainfall is expected overnight, so
conditions should gradually improve overnight into Monday morning.
Please continue to heed any remaining road closures.
LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
4057 9401
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:31 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 29, 6:31 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 631 AM CDT Sun Sep 29 2019 ...Updated for 12z Aviation Discussion... .UPDATE... Issued at 508 AM CDT Sun Sep 29 2019 Recent radar trends along with GOES-East imagery has shown additional thunderstorms development over northeast Kansas, southeast Nebraska, and northwest Missouri that is moving toward southern Iowa. Weather stations where these storms have passed have shown rain amounts that would exceed current flash flood guidance. Hence, a flash flood watch has been coordinated with surrounding offices and issued until late today/early this evening for southern Iowa. && .DISCUSSION.../Today through Saturday/ Issued at 413 AM CDT Sun Sep 29 2019 Active period of weather is underway across the region and will continue through the middle of the week. Main concerns in this forecast will be potential for heavy rainfall leading to flash flooding and possible river flooding today through the middle of the week, a very warm and humid end to the month, and below normal conditions to end the week. The main players through the middle part of the week consist of 1) a longwave trough currently over the western US with shortwaves ahead of it, 2) a subtropical ridge of high pressure over the southeastern US, 3) a warm front in the near term and later a cold front, and 4) a plume of moisture from eastern Pacific tropical system Narda. Currently, spotty light showers are lifting northeastward out of central Iowa. However, additional thunderstorms have been developing over northeast Kansas per regional radar and GOES-East imagery ahead of a warm front. These storms are on the northern edge of the instability gradient, which will lift into the state today, as a shortwave trough moves through the region. This will keep scattered showers and storms in the forecast with the highest chances over southern Iowa. There is concern for additional flash flooding today over a small area of south central Iowa given the priming rains that were received yesterday. Parts of Decatur, Wayne, Appanoose, Davis and Wapello Counties had the highest rain totals last evening with personal weather stations recording 24 hour totals between 1 and 3 inches. Not surprising that the latest flash flood guidance down there, especially in Wayne and Decatur Counties where 2 to 3 inches were common, is under a quarter of an inch for 1/3/6 hours. Will be monitoring storms that push out of Kansas and may need to hoist a quick, targeted flash flood watch across the south for today. Conditions will turn drier overnight as surface low pressure ahead of the longwave trough moves from the Colorado Rockies into eastern North Dakota with the warm front lifting into Minnesota. Winds from the south-southwest will be quite breezy on Monday and this along with daytime heating should promote good boundary layer mixing with temperatures peaking in the 80s. With dewpoint well above normal for the last day of September, heat index values will be well into the 80s and low 90s making for an unusual late season summery heat. The aforementioned surface low will have a cold front extending to the southwest that will begin to move into Iowa Monday night. With the longwave trough to the west and the subtropical high to the southeast, this will help to funnel and focus strong moisture transport into and along the front. The amount of available moisture is incredible for late September and early October with very anomalous precipitable water values near 2.25 inches fueled by tropical origins. The 29/00z NAEFS and previous runs and 28/12z ECMWF ensembles of 925mb and 850mb specific humidity have been pegging at the top of climatology from Sunday night through Tuesday night. Favorable warm cloud depths of 4000 to 4500m will be common with the 850 to 300 mb winds nearly parallel to the front all pointing toward efficient heavy rain producers and rains repeating over the same areas as the front slowly slogs southeastward. While the whole late Monday through Wednesday night period will feature moderate to heavy rain over at least some part of central Iowa, later Tuesday into early Wednesday looks to be one of the peak times for heavy rainfall. The 28/18z GEFS 24 hour rainfall greater than 1 inch begin to peak late Tuesday afternoon through Wednesday. Will likely need a flood or flash flood watch during some part of this period (late Monday through late Wednesday) given increasingly saturating soils. As the rainfall routes into streams, significant rises are expected on smaller streams with mainly within bank rises on the rivers given 120 contingency forecasts based off of WPC rainfall. Any basin that receives more rainfall than currently forecasted will have a higher risk of possible minor river flooding. The front will clear Iowa by Wednesday night with rain chances ending. Cooler and mainly drier air will follow to end the week with a very fall like morning Friday with temperatures in the low and middle 40s. Significant differences creep in by late Friday with the CMC fastest with a trough, the GFS the slowest, and ECMWF in the middle of the pack and deeper. With this uncertainty, there is likely a longer period of PoPs than what will occur this weekend, but until differences are resolved will maintain with initial guidance. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 631 AM CDT Sun Sep 29 2019 Numerous challenges this TAF period leading to overall lowered confidence with low ceilings and reduced visibility due to drizzle. Conditions should improve in this regard through the morning, but showers and storms are arriving over southern Iowa and will certainly impact DSM and OTM early in this TAF period. Farther north, more uncertainty in showers/storms led to only VCSH mention if at all. Ceilings should drop back into IFR/LIFR tonight over at least northern Iowa with improvement after midnight over the southern sites. Lastly, breezy surface winds from the southeast veering to the south with strengthening southwesterly winds at FL020 will result in a period of low level wind shear overnight. && .HYDROLOGY... Issued at 508 AM CDT Sun Sep 29 2019 Widespread 1 to 3 inches of rain fell Saturday over southern Iowa from roughly Lamoni to Ottumwa and points south and east to the Iowa/Missouri border. This led to several areas of flash flooding in parts of Wayne, Appanoose, and Davis Counties. With this rainfall, the one hour flash flood guidance over parts of southern Iowa is under an inch with the 1/3/6 hour flash flood guidance in parts of Decatur and Wayne Counties under a quarter of an inch. Given these recent rains have primed the area, flash flooding will be possible today. The Chariton River Basin would seem to be the most susceptible to further rises on streams given it received a bulk of the rain Saturday evening with the Chariton River at Moulton currently near action stage. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for IAZ082>086-092>097. && UPDATE...Ansorge DISCUSSION...Ansorge AVIATION...Ansorge HYDROLOGY...Ansorge
Hazardous weather outlook, Sep 29, 6:07 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 607 AM CDT Sun Sep 29 2019 IAZ004-005-015-023>025-033>039-044>047-301100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone- 607 AM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will be possible by this afternoon into this evening. A few strong storms will be possible. Large hail and damaging winds are the main severe threats. Brief heavy rain is also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of rain and storms are likely from late Monday through Tuesday night, with additional rain and showers expected Wednesday into early Thursday. Widespread moderate to heavy rain is anticipated and may lead to area river flooding and potential flash flooding. A few strong storms cannot be ruled out late Monday into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible today and again Monday. IAZ006-007-016-017-026>028-301100- Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer- 607 AM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms will be possible by this afternoon into early evening. Brief heavy rain is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of rain and storms are likely from late Monday through Tuesday night, with additional rain and showers expected Wednesday into early Thursday. Widespread moderate to heavy rain is anticipated and may lead to area river flooding and potential flash flooding. A few strong storms cannot be ruled out late Monday into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible late Monday. IAZ048>050-057>062-070>075-081-301100- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- 607 AM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong thunderstorms are possible today. Large hail or damaging wind would be the main severe threats. Brief heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of rain and storms are likely from late Monday through Tuesday night, with additional rain and showers expected Wednesday into early Thursday. Widespread moderate to heavy rain is anticipated and may lead to area river flooding and potential flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. IAZ082>086-092>097-301100- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 607 AM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong thunderstorms will be possible today. Large hail or damaging wind would be the main severe threats in addition to heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of rain and storms are likely from late Monday through Tuesday night, with additional rain and showers expected Wednesday into early Thursday. Widespread moderate to heavy rain is anticipated and may lead to area river flooding and potential flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. Rainfall and flood reports are always appreciated. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:15 PM CDT | Special Weather Statement | DMX | Davis | 45 min |
| Sep 28, 7:32 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 58 min |
| Sep 28, 7:48 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Monroe, Wapello, Wayne | 3 hr |
| Sep 29, 4:53 AM CDT | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Monroe and 5 more | 11 hr |
| Sep 29, 4:24 PM CDT | Special Weather Statement | DMX | Pocahontas | 51 min |
| Sep 29, 4:30 PM CDT | Areal Flood Warning | DMX | Decatur | 21 hr |
| Sep 29, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 45 min |
| Sep 29, 4:34 PM CDT | Areal Flood Warning | DMX | Appanoose | 21 hr |
| Sep 29, 5:11 PM CDT | Special Weather Statement | DMX | Wright | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.